Alert archive / Virginia / Flash Flood Warnings in 2004
Flash Flood Warning 25, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Aug 30, 2004, 7:58 PM EDT for 10 counties in Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2004, 7:58 PM EDT (23:58 UTC)
- Expired
- Aug 30, 2004, 10:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties Caroline County, VA, Charles City County, VA, Chesterfield County, VA, City of Richmond, VA, Essex County, VA, Hanover County, VA, Henrico County, VA, King and Queen County, VA, King William County, VA, New Kent County, VA
The radar
The Norfolk radar (KAKQ), 93 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 12.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 771 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KAKQ 302358 FFWAKQ VAC033-036-041-057-085-087-097-101-127-760-310200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 758 PM EDT MON AUG 30 2004 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... CHESTERFIELD COUNTY IN CENTRAL VIRGINIA CITY OF RICHMOND IN CENTRAL VIRGINIA HANOVER COUNTY IN CENTRAL VIRGINIA HENRICO COUNTY IN CENTRAL VIRGINIA CHARLES CITY COUNTY IN EAST CENTRAL VIRGINIA ESSEX COUNTY IN EAST CENTRAL VIRGINIA KING AND QUEEN COUNTY IN EAST CENTRAL VIRGINIA KING WILLIAM COUNTY IN EAST CENTRAL VIRGINIA NEW KENT COUNTY IN EAST CENTRAL VIRGINIA CAROLINE COUNTY IN NORTH CENTRAL VIRGINIA * UNTIL 1000 PM EDT * AT 752 PM EDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM LORETTO TO BON AIR...OR ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF CHAMPLAIN TO BON AIR...MOVING NORTHEAST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE TUNSTALL...TUCKAHOE...TAPPAHANNOCK...TALLEYSVILLE...STUDLEY... SAINT STEPHENS CHURCH...ROXBURY...NEWTOWN...MILLERS TAVERN... MECHANICSVILLE...MANQUIN...MANGOHICK...LAUREL...LAKESIDE...KINGS DOMINION...KING WILLIAM...HIGHLAND SPRINGS...HANOVER...GLEN ALLEN...EAST HIGHLAND PARK...DOWNTOWN RICHMOND...DAWN... CHAMPLAIN...BOTTOMS BRIDGE...BEULAHVILLE...BENSLEY... BELLWOOD...AYLETT...ASHLAND AND ADKINS STORE. SPOTTER REPORTS INDICATE 10 TO 14 INCHES OF RAIN HAVE OCCURRED FROM THE CITY OF RICHMOND INTO PORTIONS OF KING WILLIAM COUNTY...WITH WIDESPREAD AMOUNTS IN THE 4 TO 8 INCH RANGE FROM CHESTERFIELD AND CHARLES CITY COUNTIES...NORTHWARD INTO CAROLINE AND KING AND QUEEN COUNTIES. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE WARNED AREA. THIS IS A DANGEROUS SITUATION. IF YOU ENCOUNTER WATER OVER ROADS...TURN AROUND DONT DROWN FIND AN ALTERNATE ROUTE...OR DELAY YOUR TRIP UNTIL THE HEAVY RAINFALL ENDS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. LAT...LON 3818 7717 3740 7777 3731 7713 3796 7685 $$ SAMMLER
1 follow-up statement
000 WGUS71 KAKQ 310111 FFSAKQ VAC033-036-041-057-085-087-097-101-127-760-310200- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 910 PM EDT MON AUG 30 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 1000 PM EDT FOR CAROLINE... ESSEX...HANOVER...KING AND QUEEN...KING WILLIAM...HENRICO...NEW KENT...CITY OF RICHMOND...CHESTERFIELD AND CHARLES CITY COUNTIES... ...FALLING CREEK RESERVOIR DAM MAY FAIL...MANDATORY EVACUATIONS ORDERED NEAR THE DAM IN CHESTERFIELD COUNTY... CHESTERFIELD COUNTY EMERGENCY OFFICIALS HAVE ORDERED MANDATORY EVACUATIONS NEAR THE FALLING CREEK RESERVOIR DAM. WATER IS NOW OVERTOPPING THE SPILLWAY...AND DAM FAILURE IS POSSIBLE. THOSE ORDERED TO EVACUATE ARE INSTRUCTED TO GO TO MEADOWBROOK HIGH SCHOOL. AT 9 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WIDESPREAD FLOODING IN THE WARNED AREA...WITH 70 ROAD CLOSURES. AN ADDITIONAL INCH OR SO OF RAIN IS EXPECTED OVER THE NEXT HOUR...WHICH...ON TOP OF THE 8 TO 14 INCHES OF RAIN THAT HAS ALREADY FALLEN...WILL CONTINUE TO CAUSE ADDITIONAL FLOODING. IMPROVEMENT SHOULD OCCUR IN MOST AREAS AS THE RAIN TAPERS OFF OVER THE NEXT HOUR. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3818 7717 3740 7777 3731 7713 3796 7685 $$ REILLY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 3:30 PM EDT, 4 hours 28 minutes earlier.
Area forecast discussion, Aug 30, 3:30 PM EDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 330 PM EDT MON AUG 30 2004 .SYNOPSIS...A TRPLCL TRIPPLE HEADER WITH GASTON OVRHD...HERMINE TO THE EAST WITH FRANCES APPRCHG THE LEEWARD ISLANDS. && .SHORT TERM (TONIGHT)...COMBO OF DYTME HTNG AND WND SHEAR ASSCTD WITH GASTONS CIRCULATION HAS LEAD TO SOME IMPRESSIVE RADAR SIGNITURES THIS AFTRN. SVRL RPRTS OF FUNNEL CLDS AS WELL AS SOME TOUCHDOWNS PAST SVRL HRS AND ITS NOT OVR YET. SEE LSRAKQ FOR DAMAGE RPRTS. CENTER OF GASTON NR RZZ AND CONTS TO MOVE SLOWLY NE. THUS EXPCT SVR THREAT TO BE ENDING ACROSS WRN PIEDMONT CNTYS NXT FEW HRS BUT INCRS AS SPIRAL BANDS APPRCH SERN VA AND ERN SHORE. WILL CONT WITH HIGH POPS THIS EVE...THEN TAPER OFF AFTR MIDNITE AS SYSTM EXITS OFF OF DELMARVA CST BY 12Z. && .LONG TERM (TUESDAY THROUGH MONDAY)...GASTON CONTS TO MOVE NE AND AWAY FROM RGN TUES...BUT FRNTL BNDRY APPRCHS FROM W. APPEARS SERN AREAS WILL HAVE BEST CHC FOR PCPN WITH THIS FTR TUE AFTRN/EVE. DRYER & COOLER AIR WED THRU FRI. NEXT SYSTM TO BE WATCHED IS FRANCES... WHICH LTST GFS TAKES INTO SRN FLA BY 12Z SAT. && .AVIATION...EPCT GUSTY WINDS WITH LCL IFR/MVFR CNDTNS AS RAIN & EMBEDDED TSRA CROSS THE AREA THIS EVE. CDTNS IMPROVE AFTR 06Z. && .MARINE...SCA ALL AREAS AS WNDS FROM GASTON MOVES THRU TONITE. SEAS SHUD INCRS AS WELL AS HERMINE MOVES N AXROSS THE OFFSHORE WTRS. && .HYDROLOGY...NMRS RPRTS OF URBAN FLOODING DUE TO HVY DOWNPOURS. FFMP INDCTG SVRL CNTRL VA CNTYS IN THE 3-4 INCH RANGE ATTM...WITH MORE TO COME. LWR MD ERN SHORE ALRDY HAD SOME 2-3 INCH AMTS THIS AM. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...SCA CSTL WTRS. NC...SMALL CRAFT ADVISORY CSTL WTRS AND CURRITUCK SND. TORNADO WTCH THRU 8 PM FOR CNTYS FROM GATES ON E TO THE NRN OB. VA...SCA CSTL WTRS AND CHES BAY S OF SMITH PT. TORNADO WTCH THRU 8 PM FOR ALL VA CNTYS IN AKQ FA. && SHORT TERM/LONG TERM...44 AVIATION/MARINE...18
Hazardous weather outlook, Aug 30, 5:36 AM EDT, 14 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 536 AM EDT MON AUG 30 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-310900- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 530 AM EDT MON AUG 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... REMNANTS OF GASTON WILL MOVE FROM SOUTH CENTRAL VIRGINIA LATE THIS MORNING...TO THE CENTRAL DELMARVA TONIGHT. ALONG THIS TRACK...WIDESPREAD RAINFALL IS EXPECTED...AND WILL BE HEAVY AT TIMES...WHILE CLOSER TO THE COAST IN SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA...SCATTERED SHOWERS AND ISOLATED THUNDERSTORM ARE LIKELY. RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE...MAINLY NEAR THE TRACK OF THE REMNANTS OF GASTON. MODERATE RISK OF RIP CURRENTS TODAY FOR ALL ATLANTIC BEACHES FROM OCEAN CITY MARYLAND TO VIRGINIA BEACH AND CURRITUCK OUTER BANKS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FORECASTER ID 25 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Aug 30, 5:25 PM EDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 525 PM EDT MON AUG 30 2004 MDZ023-024-NCZ008-010-012-013-016-017-102-VAZ037-046>050-055>100- 310000- 525 PM EDT MON AUG 30 2004 TORNADO WATCH #797 HAS BEEN REMOVED FROM THE FOLLOWING AREAS... IN VIRGINIA... AMELIA...BRUNSWICK...CUMBERLAND...FLUVANNA... GOOCHLAND...LOUISA...LUNENBURG...MECKLENBURG...NOTTOWAY...POWHATAN AND PRINCE EDWARD IN NORTH CAROLINA... CAMDEN...CHOWAN...EASTERN CURRITUCK... GATES...PASQUOTANK...PERQUIMANS AND WESTERN CURRITUCK SHOWERS AND THUNDERSTORMS IN ASSOCIATION WITH TROPICAL DEPRESSION GASTON HAS MOVED OUT OF THE AREA...THUS THE THREAT FOR SEVERE WEATHER HAS ENDED. TORNADO WATCH #797 REMAINS IN EFFECT UNTIL 800 PM EDT FOR THE FOLLOWING AREAS... IN VIRGINIA... ACCOMACK...CAROLINE...CHARLES CITY...CHESAPEAKE... CHESTERFIELD...DINWIDDIE...ESSEX...GLOUCESTER...GREENSVILLE... HANOVER...HENRICO...ISLE OF WIGHT...JAMES CITY...KING AND QUEEN... KING WILLIAM...LANCASTER...MATHEWS...MIDDLESEX...NEW KENT...NEWPORT NEWS/HAMPTON...NORFOLK/PORTSMOUTH...NORTHAMPTON...NORTHUMBERLAND... PRINCE GEORGE...RICHMOND...SOUTHAMPTON...SUFFOLK...SURRY...SUSSEX... VIRGINIA BEACH...WESTMORELAND AND YORK SHOWERS AND THUNDERSTORMS IN ASSOCIATION WITH TROPICAL DEPRESSION GASTON WILL CONTINUE ACROSS THE WATCH AREA FOR THE NEXT SEVERAL HOURS. ISOLATED TORNADOES ARE STILL POSSIBLE AS THE CENTER OF THE STORM MOVES ACROSS THE AREA.
Local storm report, Aug 30, 5:39 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
539 PM EDT MON AUG 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0513 PM FLASH FLOOD MECHANICSVILLE 37.63N 77.36W
08/30/2004 HANOVER VA COUNTY OFFICIAL
SEVERAL ROADS CLOSED DUE TO HIGH WATER THROUGHOUT THE
COUNTY.
&&
LYNCHLocal storm report, Aug 30, 5:40 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
540 PM EDT MON AUG 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0145 PM TORNADO HOPEWELL 37.29N 77.30W
08/30/2004 CITY OF HOPEWELL VA BROADCAST MEDIA
POSSIBLE TORNADO APPOMATOX MANOR. 25 TO 30 TREES BLOWN
DOWN. DAMAGE TO SHED.
0435 PM TORNADO TALLEYSVILLE 37.52N 77.08W
08/30/2004 NEW KENT VA LAW ENFORCEMENT
TREES DOWN. POSSIBLE TORNADO.
&&
REILLYLocal storm report, Aug 30, 5:52 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
552 PM EDT MON AUG 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG CLAREMONT 37.23N 76.97W
08/30/2004 SURRY VA LAW ENFORCEMENT
TREES DOWN. POSSIBLE TORNADO.
&&
REILLYLocal storm report, Aug 30, 7:06 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE WAKEFIELD VA
706 PM EDT MON AUG 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0435 PM TORNADO TUNSTALL 37.61N 77.12W
08/30/2004 NEW KENT VA LAW ENFORCEMENT
TREES DOWN. POSSIBLE TORNADO RTES 606 607 619.
&&
REILLYSpecial weather statement, Aug 30, 7:30 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 730 PM EDT MON AUG 30 2004 MDZ021>025-310030- DORCHESTER MD-INLAND WORCESTER MD-MARYLAND BEACHES MD-SOMERSET MD-WICOMICO MD- 730 PM EDT MON AUG 30 2004 ...STRONG THUNDERSTORMS MOVING NORTHWARD THROUGH THE LOWER MARYLAND EASTERN SHORE... AT 727 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 25 MILES SOUTH OF CAMBRIDGE TO 20 MILES SOUTH OF OCEAN CITY...OR FROM 15 MILES SOUTHEAST OF LEXINGTON PARK TO 15 MILES NORTHEAST OF CHINCOTEAGUE...MOVING NORTH AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR PRINCESS ANNE AROUND 740 PM EDT...FRUITLAND AROUND 805 PM EDT...SALISBURY AROUND 820 PM EDT...AND OCEAN CITY AROUND 825 PM EDT. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. IN ADDITION...THE POTENTIAL EXISTS FOR FUNNEL CLOUDS AND POSSIBLY AN ISOLATED TORNADO WITH THIS LINE OF THUNDERSTORMS. SAMMLER
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 11:43 AM EDT | Tornado Warning | AKQ | Dinwiddie | 32 min |
| Aug 30, 12:25 PM EDT | Tornado Warning | AKQ | Dinwiddie | 20 min |
| Aug 30, 1:27 PM EDT | Tornado Warning | AKQ | Charles City, Henrico, Prince George, City of Hopewell | 33 min |
| Aug 30, 1:35 PM EDT | Tornado Warning | AKQ | Chesterfield | 25 min |
| Aug 30, 1:53 PM EDT | Tornado Warning | AKQ | James City | 22 min |
| Aug 30, 3:35 PM EDT | Tornado Warning | AKQ | Gloucester, James City, York, City of Williamsburg | 25 min |
| Aug 30, 3:58 PM EDT | Flash Flood Warning | AKQ | Chesterfield, Hanover, Henrico, City of Richmond | 2 hr |
| Aug 30, 4:01 PM EDT | Tornado Warning | AKQ | Hanover | 14 min |
| Aug 30, 4:21 PM EDT | Tornado Warning | AKQ | Hanover, New Kent | 24 min |
| Aug 30, 5:54 PM EDT | Flash Flood Warning | AKQ | Chesterfield, Hanover, Henrico, King William, New Kent, City of Richmond | 2 hr |
Nearby
Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.